Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Atlanta, GA

July 6, 2004Meriwether County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2004, 2:24 PM EDT for Meriwether County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 2:24 PM EDT (18:24 UTC)
Expired
Jul 6, 2004, 3:00 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Meriwether County, GA

The radar

The Atlanta radar (KFFC), 31 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 061824
SVRATL
GAC199-061900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
223 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 300 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LONE OAK...MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LONE OAK AND
LUTHERSVILLE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3321 8489 3305 8489 3304 8460 3323 8460

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:25 AM EDT, 8 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 5:25 AM EDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT TUE JUL 6 2004

.AVIATION...
THE RIDGE OF HIGH PRESSURE WILL REMAIN THE DOMINATE FACTORS. CLOUD
DEVELOPMENT WILL BE LIMITED...MAYBE SEEING SCATTERED CU AND CI
DURING FORECAST PERIOD...BUT NO CEILINGS BELOW 10 THSD FT EXPECTED.
MOISTURE WILL BE LIMITED TODAY. PSBLY BRIEF PERIOD OF REDUCED
VISIBILITY DURING THE EARLY A.M. WITH LIGHT FOG.
&&

.SHORT TERM...
UPPER RIDGE OVER SOUTHEAST WITH WESTWARD EXTENSION IN PLACE AT
SURFACE. THIS PRODUCING GENERALLY CLEAR SKIES EXCEPT RESIDUAL
CIRRUS AND PATCHY FOG. THERMAL OR LEE SIDE TROF WILL PERSIST AT
SURFACE.
THESE FEATURES WILL PERSIST TODAY. EXPECT A REPEAT OF MONDAYS
WEATHER EXCEPT TEMPERATURES WILL BE ABOUT 2 DEGREES + HIGHER THAN
MONDAYS. INCREASE DUE TO A LITTLE MORE SUN AND POSSIBLY LOWER
PRECIPITABLE WATERS. POPS ABOUT THE SAME WITH MINIMAL TO NO CHANCES
SOUTHEAST.
WEDNESDAY WILL SEE HIGHS SUPPRESSED A LITTLE SOUTH AS A WEAK TROUGH
MOVES THROUGH THE NORTHERN STREAM AND ASSOCIATED FRONT/TROUGH MOVES
INTO GEORGIA WEDNESDAY. THUS POPS WILL BE HIGHER NORTH WITH THE
FRONT AND UPPER TROUGH. A DRY ATMOSPHERE AND LITTLE IN THE WAY OF
DYNAMICS SHOULD INHIBIT CONVECTION WITH NO SEVER EXPECTED.

.LONG TERM...
TREND TOWARD CLIMATOLOGY WITH RIDGES REASSERTING THEMSELVES. THUS
SHOULD SEE AFTERNOON AND EVENING SHOWERS AD THUNDERSTORMS.
TEMPERATURES WILL WARM AGAIN TO SEASON VALUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     93 73 89 70 / 20 20 30 30
ATHENS      96 71 92 68 / 20 10 30 30
GAINESVILLE 91 70 88 68 / 20 20 40 30
ROME        96 71 91 68 / 30 20 50 30
COLUMBUS    96 74 93 72 / 20 10 30 20
MACON       97 75 94 70 / 20 10 30 20
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 99
Hazardous weather outlook, Jul 6, 6:15 AM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT TUE JUL 6 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
715 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
HIGH PRESSURE WILL LIMIT CLOUD DEVELOPMENT...BUT THE INCREASE IN THE
TEMPERATURE...AND THE AMOUNT OF MOISTURE IN THE AIR WILL LEAD TO AN
INCREASE IN INSTABILITY...WHICH WILL TRIGGER SOME GENERAL
THUNDERSTORMS.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...AS DAYTIME
HEATING WILL COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO
GREATER INSTABILITY. CAPE WILL BE INCREASING TO AROUND 2300.
HOWEVER...NO SEVERE THUNDERSTORMS ARE FORECAST. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE DURING THE LATE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 6, 1:48 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
148 PM EDT TUE JUL 6 2004

GAZ011-061815-
148 PM EDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHATTOOGA
COUNTY UNTIL 215 PM EDT...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF TRION...MOVING EAST AT 30 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES AND SMALL HAIL CAN BE
EXPECTED WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 215 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:23 PM EDTSevere Thunderstorm WarningFFCBartow37 min
Jul 6, 1:57 PM EDTSevere Thunderstorm WarningFFCTroup33 min
Jul 6, 2:26 PM EDTSevere Thunderstorm WarningFFCHeard34 min
Jul 6, 2:42 PM EDTSevere Thunderstorm WarningFFCCoweta33 min
Jul 6, 2:58 PM EDTSevere Thunderstorm WarningFFCGordon, Murray32 min
Jul 6, 3:27 PM EDTSevere Thunderstorm WarningFFCMacon33 min
Jul 6, 3:30 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Murray, Pickens45 min
Jul 6, 3:32 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd43 min
Jul 6, 3:39 PM EDTSevere Thunderstorm WarningFFCSpalding36 min
Jul 6, 4:01 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard44 min
Jul 6, 4:18 PM EDTSevere Thunderstorm WarningFFCDooly27 min
Jul 6, 4:47 PM EDTSevere Thunderstorm WarningFFCHaralson28 min
Jul 6, 5:05 PM EDTSevere Thunderstorm WarningFFCPaulding25 min
Jul 6, 5:13 PM EDTSevere Thunderstorm WarningFFCCrawford32 min
Jul 6, 5:33 PM EDTSevere Thunderstorm WarningFFCCherokee27 min
Jul 6, 5:41 PM EDTSevere Thunderstorm WarningFFCWilcox34 min
Jul 6, 5:48 PM EDTSevere Thunderstorm WarningFFCFulton27 min
Jul 6, 5:54 PM EDTSevere Thunderstorm WarningFFCJasper, Jones36 min
Jul 6, 6:05 PM EDTSevere Thunderstorm WarningFFCBibb, Jones25 min
Jul 6, 6:47 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.